Hail, Wilkes
- When
- July 9, 12:53 PM EST
- Where
- Wilkes County, 1.38 mi S of Ferguson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.080, -81.370
An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level cold low had been slowly progressing into the region since July 7. On July 9, the center of the low was shifting east of the area and the feature's associated cold front was moving across the area. A combination good instability due to the low, plenty of moisture near the surface, relatively dry air aloft, and the passage of the cold front, resulted in storms that produced severe weather, especially in the form of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:30 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT WED JUL 9 2008 .SYNOPSIS... A WEAK COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL STALL AND THEN DISSIPATE OVER THE CAROLINAS ON THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE. && .NEAR TERM /THROUGH TONIGHT/... OVERNIGHT BATCH OF SHOWERS HAS MOVED EAST OF THE CWA FOR THE MOST PART. STILL A LOT OF RESIDUAL DEBRIS CLOUDS ACROSS THE FORECAST AREA- ESPECIALLY THE NRN HALF. HOWEVER...SHOULD BE ENOUGH SUN TO REACH THE FCST MAX TEMPS OF AROUND 80 MTNS AND MID TO UPPER 80S FOOTHILLS AND PIEDMONT FOR THE MOST PART. MAY RAISE MAX TEMPS A FEW DEGREES IN THE MTNS. WATER VAPOR SHOWS A FAIRLY STRONG SHORT WAVE MOVG THRU THE GREAT LAKES REGION AT THIS TIME...WITH THE TRAILING EDGE OF THIS WAVE KEEPING AN AREA OF TSTMS GOING OVER KY/TN. WITH HEATING AHEAD OF THIS AREA...AND DEWPOINTS IN THE 70S...I EXPECT SHOWERS AND TSTMS TO BECOME WIDESPREAD THIS AFTERNOON MOVG INTO THE SRN/CENTRAL APPLNS WHERE WE HAVE THE CATEG POPS. MEANWHILE...FAIRLY STRONG WEST WINDS OF 20 TO 25 KNOTS WILL TEND TO SUPPRESS TSTM DEVELOPMENT IN THE FOOTHILLS AND PIEDMONT...BUT MODIFIED GSO SOUNDING INDICATES ENOUGH INSTABILITY- 3500 J/KG...THAT STORMS SHOULD DEVELOP IN THE FOOTHILLS AND PIEDMONT BY MID AFTERNOON. SHEAR WILL BE STRONG ENOUGH TODAY THAT WE SHOULD HAVE MULTICELL CONVECTION AND ENOUGH INSTABILITY THAT THERE WILL BE A THREAT FOR DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE NOW. OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR 125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT. HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE THIS AFTERNOON OR EARLY THIS EVENING. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT BECOMES PARALLEL WITH ZONAL FLOW ALOFT. BOTH GFS AND NAM ARE NOT SHOWING ANY PRESSURE RISES AND HAVE A HINT OF A WAVE AT 850 MB COMING OUT OF THE TENNESSEE VALLEY. LOW LEVEL WINDS BELOW 850 MB MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW LEVEL MOISTURE HIGH. NAM WAS ALSO KEEPING DEEP MOISTURE IN THROUGH FRIDAY MORNING. WILL SLIGHTLY INCREASE CHANCE OF PRECIPITATION THURSDAY AND THURSDAY NIGHT ALONG THE VIRGINIA/NORTH CAROLINA BORDER. WITH ALL THE CLOUD COVER THIS MORNING HAVE LOWERED THE MAXIMUM TEMPERATURES FOR TODAY A COUPLE OF DEGREES IN MOST LOCATIONS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH. A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS HPCGUIDE. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE. STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO 02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY. ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL. AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/JJ SHORT TERM...AMS LONG TERM...KK/RCS AVIATION...AMS/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 947 AM EDT WED JUL 9 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 947 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 N WILLIS 36.86N 80.48W
07/08/2008 FLOYD VA DEPT OF HIGHWAYS
LARGE TREE DOWN ON ROUTE 750.
&&
JJACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG PROVIDENCE 36.50N 79.37W
07/08/2008 CASWELL NC DEPT OF HIGHWAYS
TWO TREES DOWN ALONG PARK SPRINGS ROAD NEAR PROVIDENCE.
&&
KKOSTURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 SE STUART 36.58N 80.22W
07/08/2008 PATRICK VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ON AYERS ORCHARD ROAD.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 W ALTON 36.57N 79.02W
07/08/2008 HALIFAX VA PUBLIC
LARGE TREES DOWN ON ROUTE 711.
&&
JJACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG POPLAR HILL 37.22N 80.73W
07/08/2008 GILES VA PUBLIC
LARGE TREE DOWN ON ROUTE 100 BLOCKING TRAFFIC.
&&
JJACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 W MONETA 37.19N 79.69W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122
0657 PM TSTM WND DMG 4 ESE MONTVALE 37.36N 79.67W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460
0725 PM TSTM WND DMG 1 S SEDALIA 37.47N 79.45W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON HURRICANE RIDGE ROAD
&&
SKThe Roanoke radar (KFCX), 144 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
19 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down. Damage values are estimated.
Two trees were blown down on Mountain View Road. Damage values are estimated.
A large tree was blown down. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down on Memorial Park Drive. Damage values are estimated.
Trees were blown down near Highway 311. Damage values are estimated.
A tree was blown down on Crab Creek Road. Damage values are estimated.
A tree was blown down on Smith Road. Damage values are estimated.
A tree was blown down on Price Road. Damage values are estimated.
A tree was blown down on Highway 700 in Eden. Damage values are estimated.
A tree was blown down on Vernon Road. Damage values are estimated.
A tree was blown down on Worsham Mill Road. Damage values are estimated.
Trees one foot in diameter were blown down near the Highway 67 bridge. Damage values are estimated.
Trees were blown down on Chandlers Mill Road. Damage values are estimated.
Trees were blown down on Old Highway 29. Damage values are estimated.
Two trees were blown down. Damage values are estimated.
Trees were blown down on Old U.S. Highway 29. Damage values are estimated.
A tree was blown down. Damage values are estimated.
A tree was blown down on Highway 770 in Stoneville. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124513, 124514, 124516, 124521, 124539, 124518, 124536, 124520, 124524, 124527, 124528, 124529, 124530, 124696, 124531, 124532, 124537, 124534, 124538, 124541.